MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG DAA DOUBLE OFFSET ADAPTER LEFT 80/45; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG DAA DOUBLE OFFSET ADAPTER LEFT 80/45; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75102237
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a thr procedure and inside the patient the attachment for the daa double offset adapter left 80/45 broke.Procedure was completed using the same device.No surgical delays reported.
 
Additional Manufacturer Narrative
It was reported that during a total hip replacement surgery and inside the patient, the attachment of two daa double offset adapters left 80/45 broke.The procedure was completed using the same device respectively and no surgical delays were reported.It is unclear if a part fell in the wound.The two offset adapter devices, used in treatment, were returned for investigation.Upon visual inspection, the reported failure mode could be confirmed for both devices.The clutch is broken.Apart from that, the devices show normal signs of usage such as gouges and dents.Apart from (b)(4) including two devices, no additional complaint with batch b67566 was reported so far.Furthermore, a review of the production documentation did not detect any deviation from the standard manufacturing process.Upon medical investigation, a backup device was used to complete the procedure.Correspondence confirmed that all pieces were recovered and no surgical delay or patient harm was reported.Since there was no report of retained foreign body, patient injury, or surgical delay and the procedure was reportedly successfully completed, no further medical assessment is warranted at this time.The severity and the failure mode are covered through the smith & nephew risk management.Furthermore, the ifu ((b)(4)) refers to the surgical technique for the correct handling of surgical instruments.An offset adapter device is designed to hold and guide the detachable rasps for broaching.It is therefore subjected to repeated impact forces via the modular knock plate or the pneumatic woodpecker.Previous investigations demonstrated, that under specific circumstances, offset adapters may fracture during impaction.An optimized offset adapter design has been released in order to reduce the occurrence of this issue.This version of the device will be monitored for similar issues.To conclude, based on the performed investigations, the reported failure could be confirmed and the root cause is attributed to an insufficient design.Smith and nephew will continue to monitor the device for similar issues.Should additional information become available, this complaint will be reassessed.This investigation is considered closed.

Brand Name
DAA DOUBLE OFFSET ADAPTER LEFT 80/45
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11684518
Report Number9613369-2021-00157
Device Sequence Number19606801
Product Code JDI
UDI-Device Identifier00885556535424
UDI-Public00885556535424
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75102237
Device Catalogue Number75102237
Device Lot NumberB67566
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Initial Date Received by Manufacturer 03/25/2021
Supplement Date Received by Manufacturer04/19/2021
Initial Report FDA Received Date04/19/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;